Tornadoes · United States · Missouri · 2019
EF1 tornado, Readsville, Missouri, May 21, 2019
This EF1 tornado ran 0.6 miles across Callaway County on May 21, 2019, touching down at 5:05 PM CDT and reaching 250 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 21, 2019
- Touchdown
- 5:05 PM CDT (22:05 UTC)
- Lifted
- 5:08 PM CDT (22:08 UTC)
- On the ground
- 3 minutes
- Path length
- 0.6 miles (0.9 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- County
- Callaway County
- Touchdown point
- 38.854, -91.728
- Lift-off point
- 38.859, -91.720
- Record number
- 1905211605-01
The damage survey
16 damage points were recorded along this path by NWS LSX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
- Tree lying in different direction from other damage.
- limb thrown 20 yards from tree
- several trees down lying in multiple directions
- empty tank thrown 500 yards from the house
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A QLCS moved through the region producing damaging winds and a few tornadoes.
The weak tornado touched down northwest of the intersection of County Road 170 and County Road 171 destroying a small barn and causing tree damage. The tornado continued to the northeast widening to a width of 250 yards and causing more tree damage before lifting near Prairie Fork Creek. The tornado was rated EF1 with a path length of 0.56 miles and a max path width of 250 yards. No deaths or injuries were reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the tornado touched down at May 21, 4:41 PM CDT, 24 minutes earlier.
Area forecast discussion, May 21, 4:41 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
441 PM CDT Tue May 21 2019
.SHORT TERM... (Through Late Wednesday Night)
Issued at 437 PM CDT Tue May 21 2019
Line of thunderstorms is expected to move northeast across the CWA
late this afternoon and early this evening. Atmosphere has rapidly
destabilized ahead of it as 60s and lower 70 dewpoints have surged
north into the southern CWA allowing for MLCAPES to jump into the
1000-1500+ J/kg range. This is further evidenced by the appearance
of a well developed cumulus field that is moving northward into
the CWA. Latest RAP low level convergence fields supports CAMS
simulated reflectivity which depicts the current line progressing
eastward across the CWA through the evening. Deep layer and low
layer shear supports the line producing damaging winds with
embedded tornadoes and perhaps some hail given the steep lapse
rates. In addition any discrete storms that do develop ahead of
the line will also be capable of producing all hazards.
Will continue the flash flood watch until midnight. While the line
will be progressive, it will have very heavy rainfall rates.
Therefore cannot rule out a flash flood threat given the already
wet ground over the area. This line will move east of the CWA
after midnight with dry conditions expect by 12Z.
Wednesday looks like about one of the only dry days as the there
will be no upper systems moving across the area. By Wednesday
night however, both the NAM/GFS are showing another weak shortwave
moving over the area at the some time that a front will be aligned
over Missouri and Illinois. Will go with a chance of showers and
thunderstorms as there may be some chance for a few strong storms.
Britt
.LONG TERM... (Thursday through Next Tuesday)
Issued at 437 PM CDT Tue May 21 2019
The extended part of the forecast will be highlighted by warm
temperatures and a chance of thunderstorms through the Memorial
Day weekend. The GEFS and deterministic models are in reasonable
agreement into early next week that east-west front set up
underneath quasi-zonal upper flow. This will be between a large
upper high over the southeastern CONUS and trough over the
southwest. Coverage of thunderstorms over our area will be
determined by the ultimate location of the front and how much
upper ridging will be over the CWA. For now will keep with above
normal temperatures given forecast 850mb temperatures between
15-20C and a persistent chance of thunderstorms.
Britt
&&
.AVIATION... (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1239 PM CDT Tue May 21 2019
Line of thunderstorms over southwest Missouri and northwest
Arkansas will continue to develop and move northeast this
afternoon. These storms will move into the St. Louis area
terminals late this afternoon and early this evening with the
potential to produce wind gusts 45KTS. Otherwise, extensive MVFR
and low VFR ceilings are expected until the thunderstorms move
through during the evening hours. Then dry and VFR conditions are
expected.
SPECIFICS FOR KSTL:
MVFR ceilings are expected through this evening. A line of
thunderstorms will move through the terminal between 23-01Z this
evening with the potential for up to 45KT or greater winds and IFR
ceilings and visibilites. Once the storms move through this
evening, then dry and VFR conditions are expected after 06Z.
Britt
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until midnight CDT tonight for Audrain MO-
Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln
MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-
Saint Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
Genevieve MO-Shelby MO-Warren MO-Washington MO.
IL...Flash Flood Watch until midnight CDT tonight for Adams IL-Bond
IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-
Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-Washington
IL.
&&
WFO LSXHazardous weather outlook, May 21, 3:58 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 358 PM CDT Tue May 21 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-222100- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 358 PM CDT Tue May 21 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Severe thunderstorms are likely this evening. Damaging wind is the primary threat, with isolated tornadoes and large hail also possible. A flash flood watch is in effect until midnight tonight. Locally heavy rain from last night combined with expected heavy rain from thunderstorms this evening may produce dangerous flash flooding. Major river flooding is ongoing along portions of the Illinois River. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Major river flooding is expected over the next week along the Mississippi, Missouri, and Illinois Rivers. Crests at some locations will be close to or greater than what were seen earlier this year. The chance for thunderstorms will continue from Wednesday night through Monday across parts of our area. A few strong to severe storms are possible Wednesday night into Thursday over central and northeast Missouri into west central Illinois. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening across much of the area. Britt
In the hours before
Local storm report, May 21, 4:51 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
451 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND GST LAKE MYKEE 38.68N 92.10W
05/21/2019 M58 MPH CALLAWAY MO TRAINED SPOTTER
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Springfield, MO (KSGF), 12:00Z
10.1 hours before the tornado, 284 km from the path. May 21, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -91389 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1076 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
- 0-3 km lapse rate
- 4.2 K/km
The surface observations
Mexico (MYJ), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The St Louis radar (KLSX), 92 km away, was scanning. The volume nearest the touchdown began at 22:05 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 21, 2019
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 21 | 3:45 AM CDT | EF1 | McClain, OK | 3.8 | 250 | $31,000 | ||
| May 21 | 3:57 AM CDT | EF1 | Cleveland, OK | 4.1 | 50 | $6,000 | ||
| May 21 | 4:13 AM CDT | EF0 | Cleveland, OK | 0.3 | 20 | $3,000 | ||
| May 21 | 4:22 AM CDT | EF1 | Cleveland, OK | 1.4 | 30 | |||
| May 21 | 4:33 AM CDT | EF2 | Pottawatomie, OK | 2.6 | 150 | |||
| May 21 | 4:50 AM CDT | EF0 | Lincoln, OK | 2.3 | 30 | $7,000 | ||
| May 21 | 6:08 AM CDT | EF1 | Creek, OK | 1.6 | 75 | |||
| May 21 | 6:25 AM CDT | Unrated | Marshall, OK | 0.5 | 20 | |||
| May 21 | 6:29 AM CDT | EF0 | Tulsa, OK | 0.4 | 75 | |||
| May 21 | 6:31 AM CDT | EF1 | Tulsa, OK | 2.3 | 550 | 1 | $125,000 | |
| May 21 | 6:37 AM CDT | EF1 | Tulsa, OK | 0.7 | 75 | |||
| May 21 | 6:48 AM CDT | EF0 | Tulsa, OK | 0.6 | 100 | |||
| May 21 | 7:03 AM CDT | EF1 | Atoka, OK | 1.6 | 100 | $7,000 | ||
| May 21 | 1:06 PM CDT | EF0 | Greene, MO | 1.2 | 100 | $41,000 | ||
| May 21 | 2:48 PM CDT | EF1 | Webster, MO | 7.1 | 100 | $35,000 | ||
| May 21 | 3:17 PM CDT | EF1 | Wright, MO | 23.8 | 200 | $5.0 million | ||
| May 21 | 4:18 PM CDT | EF1 | Phelps, MO | 5.9 | 800 | |||
| May 21 | 4:32 PM CDT | EF1 | Dickinson, KS | 7.5 | 100 | |||
| May 21 | 4:50 PM CDT | EF0 | Rooks, KS | 0.2 | 50 | |||
| May 21 | 4:52 PM CDT | Unrated | Dickinson, KS | 17.7 | 150 | |||
| May 21 | 5:58 PM CDT | EF1 | Franklin, MO | 5.9 | 250 | |||
| May 21 | 6:10 PM CDT | EF0 | Shawnee, KS | 12.6 | 50 | |||
| May 21 | 6:38 PM CDT | EF2 | Jackson, KS | 17.1 | 75 | |||
| May 21 | 7:01 PM CDT | EF0 | Monroe, IL | 0.3 | 50 | |||
| May 21 | 7:06 PM CDT | EF0 | Nemaha, KS | 3.0 | 50 | |||
| May 21 | 7:08 PM CDT | EF1 | Atchison, KS | 5.4 | 30 | |||
| May 21 | 7:20 PM CDT | EF3 | Nemaha, KS | 5.9 | 300 | |||
| May 21 | 7:31 PM CDT | Unrated | Richardson, NE | 0.0 | 50 | |||
| May 21 | 7:43 PM CDT | Unrated | Richardson, NE | 1.7 | 50 | |||
| May 21 | 7:55 PM CDT | EF0 | Nemaha, NE | 0.8 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.